Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 40, NWS Shreveport, LA

August 30, 20176 parishes in Louisiana

NWS Shreveport, LA issued this flash flood warning at Aug 30, 2017, 2:25 PM CDT for 6 parishes in Louisiana. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2017, 2:25 PM CDT (19:25 UTC)
Expired
Aug 30, 2017, 8:00 PM CDT
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Bienville Parish, LA, Caldwell Parish, LA, Grant Parish, LA, Jackson Parish, LA, LaSalle Parish, LA, Winn Parish, LA

The radar

The Ft Polk radar (KPOE), 95 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 7:30 PM CDTFLASH FLOOD4 Nw Winnfield, LAHIGHWAY 156 BETWEEN CALVIN AND WINNFIELD WAS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 305 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 7.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WGUS54 KSHV 301925
FFWSHV
LAC013-021-043-049-059-127-310100-
/O.NEW.KSHV.FF.W.0040.170830T1925Z-170831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
225 PM CDT WED AUG 30 2017

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Grant Parish in north central Louisiana...
  Caldwell Parish in north central Louisiana...
  Southern Jackson Parish in north central Louisiana...
  La Salle Parish in north central Louisiana...
  Southeastern Bienville Parish in northwestern Louisiana...
  Winn Parish in north central Louisiana...

* Until 800 PM CDT

* At 225 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Winnfield, Jonesboro, Columbia, Jena, Colfax, Olla, Clarks,
  Montgomery, Grayson, Midway, Urania, Pollock, Dry Prong, Goldonna,
  Tullos, Dodson, Georgetown, Saline, Calvin and Atlanta.

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3207 9193 3193 9190 3193 9201 3133 9201
      3132 9208 3135 9208 3148 9218 3140 9269
      3152 9272 3171 9298 3185 9295 3186 9290
      3194 9287 3215 9294 3215 9317 3219 9319
      3227 9199 3219 9201 3216 9190 3210 9187

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 12:43 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 30, 12:43 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1243 PM CDT Wed Aug 30 2017

.AVIATION...
Tropical storm Harvey continues to bring bands of convection to
much of deep east Texas and northwest Louisiana. VCSH and -SHRA conditions
to prevail through the overnight hours across LFK/MLU/ELD/SHV/GGG
terminal sites. Could see -TSRA conditions across MLU/ELD through
31/00Z. North to northeast winds 15knots and gusty to become
northwest as the cyclone moves across Louisiana later tonight.
Otherwise, MVFR/IFR conditions today and tonight to gradually
improve to VFR after 31/12Z. /05/

&&

.PREV DISCUSSION... /issued 1207 PM CDT Wed Aug 30 2017/

DISCUSSION...
Heavy rainfall with the potential of flash flooding continues
across much of our southern counties and parishes today with the
slow track of T.S. Storm Harvey over southwest LA at this time.
Flash Flood Warnings cover much of deep east Texas and adjacent
sections of northwest LA with the Flash Flood Watch in effect
farther north across our remaining north LA parishes. These
heavier rain bands will continue to train over many of the same
areas this afternoon with more expected farther north and east
with Harvey's current N/NE track. Expect Harvey to continue to
weaken with an eventual downgrade to tropical depression status
before moving into our extreme southern zones sometime later this
afternoon into this evening. Thus, the wind threat still remains
minimal at this point with 15-25 mph winds still possible with
higher gusts mainly over our southern and eastern zones. Also,
still watching the potential for quick spin-up tornadoes this
afternoon mainly across our north central/northeast LA parishes
with these areas on the eastern side of Harvey's track. For the
update, did adjust max temperatures and pops slightly to account
for current observations and trends going into the afternoon and
evening. Otherwise, no other changes are needed at this time. All
updated text products have been issued.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  83  70  88 /  90  40  20  10
MLU  72  80  70  86 /  90  70  30  10
DEQ  70  85  67  88 /  20  30  20  10
TXK  70  83  68  87 /  50  30  20  10
ELD  71  79  68  85 /  90  60  30  10
TYR  69  86  69  88 /  20  10  10  10
GGG  70  84  69  88 /  40  20  10  10
LFK  70  86  71  90 /  70  40  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Thursday for ARZ070>073.

LA...Lake Wind Advisory until 1 AM CDT Thursday for LAZ001>006-
     010>014-017>022.

     Flash Flood Watch through Thursday evening for LAZ001>006-
     010>014-017>022.

OK...None.
TX...Lake Wind Advisory until 1 AM CDT Thursday for TXZ112-125-126-
     137-138-149>153-165>167.

     Flash Flood Watch through Thursday evening for TXZ151>153-
     165>167.

&&

05/19
Hazardous weather outlook, Aug 30, 12:16 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1216 PM CDT Wed Aug 30 2017

LAZ001>006-010>014-017>022-TXZ151>153-165>167-311730-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1216 PM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Areas of moderate to intermittently heavy rainfall will increase
northward across the area today as Tropical Storm Harvey shifts
northeast into central Louisiana this afternoon. With average
rainfall amounts expected of 3 to 6 inches through the overnight
with isolated higher amounts near 8 inches south of Interstate 20,
expect any major flash flooding to be confined across deep east
Texas and adjacent areas of northwest Louisiana. Expecting winds
to gust to 20 to 30 mph at times as well this afternoon and this
evening. Also, there remains a threat of brief and very isolated
tornadoes associated with the spiral bands of heavier rain with
Tropical Storm Harvey.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Ongoing rainfall is expected Thursday morning. However, this
rainfall will taper off later in the day, with mostly dry weather
for the Labor Day Holiday Weekend, although areas of high water
remain possible at a few locations through at least Thursday.
Scattered showers and thunderstorms will return to the area by
early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may possibly be required at a few
locations this afternoon and evening.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
136>138-149-150-311730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
1216 PM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma and northeast
Texas.

.DAY ONE...This Afternoon and Tonight...

Areas of mainly light to occasionally moderate and heavy rainfall
can be expected today and tonight. However, flooding and strong
storms do not appear to be a significant threat at this time for
this area, associated with Tropical Storm Harvey moving inland.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Rainfall will taper off during the day Thursday. Mostly dry
weather expected for the Labor Day Holiday Weekend with scattered
showers and thunderstorms returning to the area by early next
week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters is not anticipated through tonight.

19

In the hours before

Local storm report, Aug 30, 12:00 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     TROPICAL STORM   BROADDUS                31.31N 94.27W
08/30/2017                   SAN AUGUSTINE      TX   PUBLIC

            HEAVY RAINS FLOODED SOME ROADS AND HIGH
            WINDS DOWNS SOME TREES CAUSING POWER OUTAGES
            AS THE OUTER BANDS OF HARVEY PASSED OVER THE
            AREA.

&&

27
Local storm report, Aug 30, 1:24 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
124 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     FLASH FLOOD      SAN AUGUSTINE           31.53N 94.11W
08/30/2017                   SAN AUGUSTINE      TX   LAW ENFORCEMENT

            WATER OVER HIGHWAY 83, HARVEY CREEK, FM 1751
            NEAR SAN AUGUSTINE.

&&

25
Local storm report, Aug 30, 1:27 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
127 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLASH FLOOD      HEMPHILL                31.35N 93.85W
08/30/2017                   SABINE             TX   PUBLIC

            ARNOLD AND BARBARA STREETS CLOSED DUE TO
            HIGH WATER.

&&

25
Local storm report, Aug 30, 1:28 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
128 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     FLASH FLOOD      PINELAND                31.25N 93.97W
08/30/2017                   SABINE             TX   LAW ENFORCEMENT

            TIMBERLAND DRIVE, MAPLE STREET, AND YOUPON
            STREETS CLOSED DUE TO HIGH WATER.

&&

25
Local storm report, Aug 30, 1:57 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
157 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     FLASH FLOOD      5 N MANY                31.63N 93.46W
08/30/2017                   SABINE             LA   PUBLIC

            MARTHAVILLE ROAD OR LA 1217 FLOODED @KSLA
            NEWS 12 FACEBOOK POST AND VIDEO.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 10:06 PM CDTLake Wind AdvisorySHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more27 hr
Aug 30, 6:22 AM CDTAreal Flood AdvisorySHVBossier, Caddo3 hr
Aug 30, 6:52 AM CDTAreal Flood AdvisorySHVDe Soto, Natchitoches, Red River, Sabine3 hr
Aug 30, 10:09 AM CDTRiver Flood WarningSHVCaldwell, Grant, LaSalle, Winn8 days
Aug 30, 10:34 AM CDTFlash Flood WarningSHVSabine9 hr
Aug 30, 11:36 AM CDTFlash Flood WarningSHVDe Soto, Natchitoches, Red River8 hr

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.